Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 238, NWS St. Louis, MO

September 2, 2010Franklin County, Gasconade County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 2, 2010, 6:23 PM CDT for Franklin County, Gasconade County, Warren County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2010, 6:23 PM CDT (23:23 UTC)
Expired
Sep 2, 2010, 7:15 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MO, Gasconade County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 52 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 4:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:57 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 2, 3:57 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT THU SEP 2 2010

.DISCUSSION...
/355 PM CDT THU SEP 2 2010/

FOCUS FOR THE SHORT TERM WILL BE TSRA ACTIVITY THIS AFTERNOON AND
THRU THE EVE HORUS.

TSRA HAVE DEVELOPED ALONG A PREFRONTAL TROF AND ARE EXPECTED TO FILL
IN AS THE LINE MOVE SEWD. EXPECT TSRA TO BE OUT OF THE CWA BY FRI
MORNING WITH CLEARING BEHIND THE LINE WITH COOLER AIR FILTERING INTO
THE AREA.

MDLS AGREE WELL WITH LARGE SFC RIDGE BUILDING INTO THE REGION WITH
DRY AND COOL AIR IN PLACE. MDLS PROG 8 TO 10C 850MB TEMPS ACROSS THE
AREA ON SAT...WHICH SHUD RESULT IN LWR TO MID 70S FOR HIGHS. WENT A
LITTLE HIGHER SINCE IT IS STILL EARLY SEPT...BUT THIS IS TRENDED TWD
THE COOLER MOS TEMPS. OVERALL...FEW CHANGES WERE MADE IN THE SHORT
TERM FROM THE PREV FCST.

TILLY

EXTENDED (MON - THURS)...

SFC HIGH PRESSURE WILL BEGIN TO EXIT STAGE RIGHT INTO THE SERN CONUS
GIVING US ONE MORE DAY OF COOLER AND DRIER WEATHER FOR SUNDAY UNDER
CLEAR SKIES. ANTICIPATE WITH LOW DEWPOINTS AND COOLER AIR ALOFT THAT
TEMPS WILL BE SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.
THEREAFTER SLY FLOW WILL RETURN USHERING WARMER AIR ACROSS THE RGN.
H85 MID-LVL FLOW IN RESPONSE TO A SERIES OF IMPULSES THRU THE H5
LONGWAVE PATTERN  OVER THE INTER-MTN WEST WILL VEER SWLY AND ADVECT
+20-24C TEMPS.  HAVE UPPED HIGH TEMPS A DEGREE OR TWO FOR MONDAY.
DRIER AIR WILL REMAIN IN PLACE ACRS THE RGN IN ASSOC WITH A RIDGE OF
SFC HIGH PRESSURE AS IT CONTINUALLY DRIFTS INTO THE SERN CONUS.

INTO TUE MDL SOLNS SUCCINCT IN HANDLING OF UPR LVL FEATURES AND DEEP
SFC LOW OVER THE N-CNTRL CONUS. A SFC FRONTAL BNDRY IS EXPECTED TO
STALL IN THE VICINITY OF THE MO-IA BORDER BUT REMAIN FAIRLY MOISTURE
STARVED AS THE AFOREMENTIONED RIDGE OF SFC HIGH PRESSURE OVER THE
SERN CONUS REMAINS WELL IN PLACE. WITH SFC AND MID-LVL SLY FLOW
ADVECTING AN UNSTABLE TROPICAL AIRMASS NWD THRU THE RGN HAVE SLIGHT
POPS FOR TUE ALONG THE STALLED SFC FRTL BNDRY BECOMING CATEGORICAL
WED INTO THURS AS A DEEP H5 TROF BEGINS TO LIFT NEWD OUT OF THE
INTER-MTN WEST. SOME UNCERTAINTY LIES WITH ANTECEDANT CLOUD COVER
EXPECTED WITH ISENTROPIC UPGLIDE PROCESSES AND POTENTIAL ASCENT
ASSOC WITH UPR LVL IMPULSES EJECTING ALONG AND AHEAD OF THE LIFTING
H5 TROF BY END OF THE FCST PD.  HOW THIS WILL IMPACT SFC TEMPS
REMAIN TO BE SEEN...FOR NOW ANTICIPATE NEAR NORMAL TEMPS.  AS THE
UPR LVL DISTURBANCE EJECTS NEWD INTO THE GREAT LKS RGN SFC HIGH PRES
WILL BUILD THRU THE CNTRL PLAINS AND KICK THE INCLEMENT WEATHER EWD
HOPEFULLY LEAVING US DRY BY THE END OF THE WORK WEEK.

SIPPRELL

&&

.AVIATION...
/1250 PM CDT THU SEP 2 2010/

OLD OUTFLOW OVER NRN MO AND WCTNRL IL SEEMS TO BE LOSING ITS
IMPACT AND ABILITY TO FIRE OFF TSRA...BUT OF INCREASING INTEREST
IS AN AREA OF MOISTURE CONVERGENCE FROM CNTRL IL SWWD BTWN STL
METRO AND KCOU...AND FADING INTO THE OZARK PLATEAU. THIS AREA HAS
SHOWN INCREASED CLOUD DEVELOPMENT IN AN AREA OF RELATIVELY WEAK
CONVECTIVE INHIBITION. CONFIDENCE ON TSRA FIRING IN THIS AREA NOT
ENOUGH TO BASE THE TAFS OFF OF...AND SO MAINTAINED TIMING BASED ON
THE PRIMARY CONVECTIVE TRIGGER WHICH IS THE CDFNT THAT WILL BE
MOVING THRU LATE THIS AFTN AND THIS EVENING. COULD SEE A BRIEF
PERIOD OF GUSTY WINDS WITHIN A FEW HOURS OF FROPA BEFORE FINAL
CLEARING...WITH SOME SHRA AND MVFR CIGS LINGERING AROUND FOR A FEW
HOURS AFT FROPA AS WELL UNTIL THE STRONG MID LEVEL SYSTEM TO OUR N
PASSES. GUSTY NWLY SFC WNDS WILL BE BACK ON FRIDAY WITH THE
HEATING OF THE DAY ALONG WITH SOME HI-BASED DIURNAL CU.

SPECIFICS FOR KSTL...CROSSWINDS WILL BE AN ISSUE FOR THIS AFTN BUT
SHOULD FAVOR AOA 220DEG IN DIRECTION AS THE DAY PASSES. HAVE
MAINTAINED THE EARLY-MID EVENING TIMING OF THE PCPN AND FRONT...
AS BIG QUESTION MARK REGARDING ABILITY OF MOISTURE CONVERGENCE
AREA TO THE W TO FIRE OFF TSRA AHEAD OF THE FRONT. WE DID BEGIN
VCTS A BIT EARLIER DUE TO THE UNCERTAINTY WITH THIS FEATURE...BUT
MAINTAINED THE TEMPO SHRA GROUP VERSUS TSRA GIVEN THE CONTINUED
UNCERTAINTY OF WHETHER THIS WILL BE A SOLID LINE OF CONVECTION OR
NOT. A BRIEF PERIOD OF GUSTY WINDS AND MVFR CIGS EXPECTED BHND
THE FRONT...WITH THIS TO RESUME AGAIN LATE ON FRIDAY MORNING.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 2, 3:52 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT THU SEP 2 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
352 PM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT. SOME OF
THE STORMS COULD BE SEVERE THIS EVENING. THE MOST LIKELY SEVERE
WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF
60 MPH. BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

In the hours before

Special weather statement, Sep 2, 2:46 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 PM CDT THU SEP 2 2010

ILZ096-022000-
BROWN IL-
246 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN COUNTY UNTIL
300 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MEREDOSIA...OR 14 MILES
SOUTHWEST OF BEARDSTOWN...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COOPERTOWN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Special weather statement, Sep 2, 5:05 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT THU SEP 2 2010

MOZ051-060-022245-
MONTGOMERY MO-WARREN MO-
505 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND CENTRAL WARREN
COUNTIES UNTIL 545 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG SPRING...OR 9 MILES NORTH OF HERMANN...
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WARRENTON...
  JONESBURG...
  TRUESDALE...
  HIGH HILL...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Special weather statement, Sep 2, 5:10 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT THU SEP 2 2010

ILZ098-MOZ036-052-022300-
CALHOUN IL-LINCOLN MO-PIKE MO-
510 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN COUNTY IN SOUTHWEST
ILLINOIS...AND NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL
MISSOURI...AND EASTERN PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 600 PM
CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EOLIA...OR 11 MILES NORTHWEST OF ELSBERRY...
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELSBERRY...
  HARDIN...
  PAYNESVILLE...
  ANNADA...
  MOZIER...
  HAMBURG...
  KAMPSVILLE...
  MICHAEL...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Local storm report, Sep 2, 5:30 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             JEFFERSON CITY          38.57N  92.19W
09/02/2010  M0.25 INCH       COLE               MO   TRAINED SPOTTER

&&

DYE
Special weather statement, Sep 2, 5:42 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT THU SEP 2 2010

MOZ059-060-062-022330-
FRANKLIN MO-GASCONADE MO-WARREN MO-
542 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR WARREN...NORTHERN GASCONADE AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 630 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JONESBURG TO 8 MILES
WEST OF HERMANN...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HERMANN...
  WARRENTON...
  WRIGHT CITY...
  NEW HAVEN...
  TRUESDALE...
  TRELOAR...
  BERGER...
  HOLSTEIN...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Local storm report, Sep 2, 6:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       6 SSW NEW HOPE          39.05N  90.89W
09/02/2010  M1.00 INCH       LINCOLN            MO   AMATEUR RADIO

            ONE INCH OF RAIN IN THE PAST HOUR.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:05 PM CDTFlash Flood WarningLSXMontgomery, Warren6 hr
Sep 2, 6:56 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.